Ohio, 2003

Flash Flood in Ohio, August 9, 2003

August 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 3:26 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:26 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 3:52 AM EST, 13 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 9, 3:55 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
455 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N PARSONS               WV   FLASH FLOODS
08/09/03   TUCKER                         1.5 FOOT OF WATER RUNNING
                                          ACROSS RT 219
                                          NORTH.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Aug 9, 4:55 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
555 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N PARSONS               WV   FLASH FLOODS
08/09/03   TUCKER                         1.5 FOOT OF WATER RUNNING
                                          ACROSS RT 219
                                          NORTH.REPORTED BY LAW
                                          ENFORCEMENT

0555 PM    COSHOCTON                 OH   FLASH FLOODS
08/09/03   COSHOCTON                      WATER COVERING 2ND STREET.
                                          REPORTED BY SKYWARN
                                          SPOTTER.
Special weather statement, Aug 9, 4:59 PM EST, 51 minutes before
PAZ007-013-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 5:58 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER MERCER AND LAWRENCE COUNTIES.  THESE
STORMS ARE MOVING VERY SLOWLY TO THE WEST AT 5 MPH AND MAY PRODUCE
RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 6:00 PM AND 7:00 PM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE GROVE
CITY...MERCER...ENERGY...AND MC CONNELLS MILLS STATE PARK.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE 80 IN MERCER COUNTY AND
ROUTE 65 IN LAWRENCE COUNTY DUE TO PONDING OF WATER AND
REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 5:06 PM EST, 44 minutes before
OHZ041-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER COLUMBIANA COUNTY.  THESE STORMS ARE
NEARLY STATIONARY AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE
INCH BETWEEN 6:10 PM AND 7:05 PM.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SALEM...LISBON...LEETONIA...AND GUILFORD LAKE STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 30 DUE TO PONDING OF
WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 5:13 PM EST, 37 minutes before
OHZ068-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS OVER NOBLE COUNTY.  THESE STORMS ARE MOVING VERY
SLOWLY TO THE WEST AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE
INCH BETWEEN 6:10 PM AND 7:00 PM.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SARAHSVILLE...CALDWELL...AND BELLE VALLEY.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE 77 IN NOBLE COUNTY DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 5:24 PM EST, 26 minutes before
OHZ040-049-050-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:23 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER JEFFERSON...CARROLL...AND HARRISON
COUNTIES IN OHIO. THESE STORMS ARE MOVING VERY SLOWLY TO THE WEST AT
5 MPH AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN
6:30 PM AND 7:20 PM.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SMITHFIELD...HOPEDALE...AND HARLEM SPRINGS.

DRIVING MAY BE DIFFICULT ALONG ROUTE 22 DUE TO PONDING OF WATER AND
REDUCED VISIBILITY.  THERE WILL ALSO BE DANGEROUS LIGHTNING SO IF
YOU ARE OUTSIDE...PLEASE GO INSIDE AS SOON AS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Columbiana

When
August 9, 5:50 PM EST to 6:45 PM EST
Where
Columbiana County, 4 mi NW of Hanoverton
Reported by
EMERGENCY MANAGER
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Rochester and County Home Roads flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334183.